Thunderstorm Wind, Erie
- When
- May 23, 11:09 PM EST
- Where
- Erie County, Colden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.650, -78.683
A weak cold front crossed the area during the overnight hours. The slow moving thunderstorms that accompanied the front produced damaging winds and torrential rains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weak cold front crossed the area during the overnight hours. The slow moving thunderstorms that accompanied the front produced damaging winds and torrential rains. Trees and power lines were downed with scattered power outages reported. Roads were closed in Irondequoit and Ishua. Basement flooding occurred in Summerville, Leon and Jamestown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 23, 8:35 PM EST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 935 PM EDT SUN MAY 23 2004 TWO BATCHES OF RAIN WILL BE AFFECTING THE AREA OVERNIGHT. FIRST...A SOLID LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG THE WARM FRONT WHICH LIES SOUTH OF BUFFALO AND ROCHESTER AND EXTENDS WEST TO THE SURFACE LOW OVER SOUTHERN WISCONSIN. ONE HOUR RADAR PRECIPITATION ESTIMATES SHOW RAINFALL RATES UP TO 1.5 INCHES PER HOUR OVER PARTS OF ORLEANS AND MONROE COUNTIES. AN URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR THIS AREA UNTIL 11 PM AS THUNDERSTORMS CONTINUE TO TRAIN EAST ALONG THE FRONT. THE STEADY PCPN WILL CONTINUE TO DRIFT SLOWLY TO THE NORTH AS THE FRONT LIFTS TO THE NORTH OVERNIGHT. RIGHT NOW IT LOOKS LIKE THE BULK OF THE WARM FRONTAL PCPN WILL CLEAR MOST OF THE FA (EXCEPT FOR THE NORTH COUNTRY) BY MIDNIGHT. THE SECOND AREA OF SHOWERS AND THUNDERSTORMS OVER OHIO WESTERN OHIO AND INDIANA IS DEVELOPING AHEAD OF THE MIDWEST COLD FRONT. THIS PCPN WILL SPREAD EAST ACROSS THE FA BETWEEN 06Z AND 12Z. BECAUSE OF THE HIGH PROBABILITY OF MORE HEAVY RAIN...A FLOOD WATCH REMAINS IN EFFECT TONIGHT. THE COLD FRONT IS FORECAST TO PUSH EAST ACROSS THE AREA MONDAY MORNING...BUT COLDER AIR ALOFT (ASSOCIATED WITH THE 500 MB TROUGH) AND DRIER AIR IN THE MID LEVELS WILL LIKELY PRODUCE MORE THUNDERSTORMS DURING THE AFTERNOON. SOME OF THE THUNDERSTORMS COULD SEVERE LIMITS. MONDAY NIGHT AND EARLY TUESDAY WILL LIKELY BE THE QUIETEST PERIOD AS THE SHORT WAVE MOVES EAST. ANOTHER SHORT WAVE APPROACHES FROM THE WEST TUESDAY AFTERNOON. WILL HAVE TO KEEP WITH CHANCE POPS THROUGH WEDNESDAY NIGHT. EXTENDED LOOKS A LITTLE MORE PROMISING. WONT MENTION ANY PRECIPITATION FOR THURSDAY OR FRIDAY AT THIS TIME ALTHOUGH EVEN THEN IT CANT BE RULED OUT. AVIATION DISCUSSION... CIGS EXPECTED TO BE QUITE VARIABLE ACROSS THE REGION AS SURFACE FRONT WILL LINGER AND OSCILLATE NORTH AND SOUTH ACROSS THE AREA DURING THE NEXT 24 TO 36 HOURS. CONDS GENERALLY EXPECTED TO REMAIN MVFR THROUGHOUT THE PERIOD...BUT MAY BE LIFR UNDER LOW CLOUDS JUST NORTH OF THE FRONT. LIFR CONDITIONS ALSO POSSIBLE IN THUNDERSTORMS AS A SERIES OF CONVECTIVE CLUSTERS MOVE FROM WEST TO EAST TODAY AND TONIGHT. AREA REMAINS IN SLIGHT RISK AREA FOR SEVERE TSTMS AND ISOLATED WIND GUSTS OF 30-40KTS ARE POSSIBLE WITH THE TSTMS LATE THIS AFTERNOON/EARLY TONIGHT. .BUF...FLOOD WATCH TONIGHT NYZ001>004-010>014-019>021-085. PUBLIC...TJP/SAGE AVIATION...WCH
HAZARDOUS WEATHER OUTLOOK CORRECTION NATIONAL WEATHER SERVICE BUFFALO NY 450 AM EDT SUN MAY 23 2004 NYZ001>008-010-011-231041- GENESEE-JEFFERSON-LEWIS-MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE- ORLEANS-OSWEGO-WAYNE- 450 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. THE GREATEST THREAT IS DAMAGING WINDS BUT LARGE HAIL IS ALSO POSSIBLE. HEAVY RAIN IN THE THUNDERSTORMS COULD CAUSE ROAD AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... .SPOTTER ACTIVATION MAY BE REQUIRED. NYZ012>014-019>021-085-231046- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-LIVINGSTON-ONTARIO-SOUTHERN ERIE- WYOMING- 450 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT. THE GREATEST THREAT IS STRONG DAMAGING WINDS BUT LARGE HAIL IS ALSO POSSIBLE. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. HEAVY RAINS THE PAST COUPLE OF DAYS ALONG WITH THE THREAT OF MORE HEAVY RAIN THROUGH TONIGHT COULD CAUSE ROAD AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... .SPOTTER ACTIVATION MAY BE REQUIRED. JJP
The Buffalo radar (KBUF), 33 km away, was scanning. The volume nearest the first event began at 04:06 UTC.
6 flash flood, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401380, 5401381, 5401383, 5401386, 5401384, 5401385, 5401387, 5401388, 5401382.